Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 65, NWS Albuquerque, NM

June 16, 2002San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 16, 2002, 6:18 PM MDT for San Miguel County, New Mexico. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2002, 6:18 PM MDT (00:18 UTC)
Expired
Jun 16, 2002, 6:45 PM MDT
In force
27 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County San Miguel County, NM

What was reported inside it

TimeReportWhereRemark
Jun 16, 6:28 PM MDTHail 0.88Conchas Dam, NMHail to nickel size covered the ground at Conchas Lake.
Jun 16, 6:28 PM MDTHail 0.75Conchas Dam, NM

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2002-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2002-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
4608 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 170018
SVRABQ
NMC047-170045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
618 PM MDT SUN JUN 16 2002

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL SAN MIGUEL COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 645 PM MDT

* AT 615 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CONCHAS...OR ABOUT 31 MILES NORTHWEST OF
  TUCUMCARI...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER RURAL SOUTHEASTERN SAN MIGUEL COUNTY AND THE CONCHAS LAKE
  REGION.

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

LAT...LON 3546 10435 3524 10435 3527 10389 3555 10425

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 4:30 PM MDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 16, 4:30 PM MDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
430 PM MDT SUN JUN 16 2002

NW FLOW REGIME ALOFT TO SEE ITS LAST GASP...FOR NOW...INTO MONDAY.
THEREAFTER EXPECT TO CONTINUE THE GENERAL TREND OF THE PREVIOUS
FORECAST INSOFAR AS MOSTLY DRY WEATHER IN THE E...AND OF COURSE DRY
WEST. WITH RIDGE SHIFTING E AND BUILDING ACROSS E NM AND W TX FROM
TUE ON SHOULD EFFECTIVELY SHUT OFF ANY SUBSTANTIVE CHANCE OF
CONVECTION E. DRYLINE MAY WELL SHOW A NET SLIGHT TRANSLATION WESTWARD
ACROSS THE E PLAINS DURING THE TUE-THU PERIOD...BUT EXPECT IT TO BE
MORE DIFFUSE DUE LARGELY TO WEAK SUBSIDENCE WITH BUILDING RIDGE.
WITH THE NEVERENDING MARCH OF SHORT WAVES IN THE NW FLOW RETREATING
WELL E OF NM WITH THE BUILDING OF THE RIDGE...THAT SHOULD ALSO KEEP
ATMOSPHERIC ENERGY TO A MINIMUM. WILL WATCH WITH SOME INTEREST THE
INVERTED UPPER TROUGH OR POSSIBLY CLOSED LOW FAR NW GULF OR SE TX AND
SEE WHETHER IT MIGHT DRIFT SW THEN WESTWARD. RIGHT NOW MODELS KEEPING
IT WELL E OF NM. 43

ABQ AA 065/095 064/095 064 43000
SAF AA 055/088 053/089 054 43000
TCC BB 060/091 062/093 063 43311

.ABQ...NONE.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:01 PM MDTSevere Thunderstorm WarningABQUnion44 min
Jun 16, 6:45 PM MDTSevere Thunderstorm WarningABQUnion45 min
Jun 16, 6:53 PM MDTSevere Thunderstorm WarningABQQuay52 min
Jun 16, 7:31 PM MDTSevere Thunderstorm WarningABQHarding59 min
Jun 16, 8:18 PM MDTSevere Thunderstorm WarningABQCurry42 min
Jun 16, 8:39 PM MDTTornado WarningABQCurry66 min
Jun 17, 2:44 PM MDTSevere Thunderstorm WarningABQMora, San Miguel46 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.